Hello, I've recently started to take 5htp in hopes
Patient :Hello, I've recently started to take 5htp in hopes of increasing my "depressed" state. I have been gloomy for a long time but recently I've been overly anxious, paranoid, negative and mostly turned off sexually. I know it's not smart to attempt self medication but I wanted to see if this supplement helped at all. I found that I'm sleeping better and feeling slightly better but I also feel sexually aroused all the time. It's nice to be aroused again finally but it's like all the time, non stop. Today I was informed that I woke my boyfriend up three times last night to pleasure me after starting to do so myself. I have no recollection of this. Should I take half the dose or is there something I can take to take the edge off of my overly constant urges?
Thanks for using "Ask The Doctor" for posting your query.
What you are experiencing is an unusual side-effect of 5-HTP. Normally it would have reduced the sexual desires. In some cases 5-HTP can precipitate the periods of mania by switching you from depression. This can present with many symptoms like elated mood, increased energy,big talks, increased spending and excessive sexual desire. I agree that except for the last one, you dont have any other symptom. But it would be wise to stop taking 5-HTP as of now and seek a psychiatrsit consult to rule out an episode of mania.
Otherwise as well, allopathic antidepressants are very safe and you may try them instead of trying the coarse herbs.
Do meet your doctor.
Hope this helps,
Wish you a good health
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.